Question: I am a woman, 73, with type 2 diabetes. My doctor has prescribed fenofibrate and simvastatin.
Your recent column cautioned about possible muscle damage with this combination. I suffer from arthritis, and I have a bad back and lots of joint pain, so how am I to distinguish between the pains? I have not had the additional blood work that was ordered and have not started on the above drugs yet. I would appreciate your opinion. (I currently take metformin, metoprolol and hydrochlorothiazide.)
Premium content for only $0.99
For the most comprehensive local coverage, subscribe today.
Answer: Based on the drugs you mention, you appear to have mixed hyperlipidemia (high LDL cholesterol and high triglycerides).
Fenofibrate reduces triglycerides, and simvastatin is a statin drug that reduces LDL cholesterol (the bad kind).
The first step is to get the recommended blood work. It will serve as a baseline to help your doctor distinguish between drug-related muscle symptoms and the back and joint pain you already have.
Simvastatin and fenofibrate increase the risk of muscle damage, with fenofibrate carrying the greater risk. Combining the two amplifies the risk, so you are right to be concerned.
You and your doctor should decide whether the benefit of this drug combination outweighs the risk.
An alternative to consider is the use of niacin in place of fenofibrate for cutting triglycerides. Niacin also boosts HDL cholesterol (the good kind). The statin-niacin combination carries some (but less) risk for muscle problems. However, niacin can potentially cause liver damage and so must be monitored carefully.
Combining niacin with a resin-type drug such as colestipol, which reduces LDL cholesterol, is another alternative. Colestipol appears not to be associated with muscle damage.
Finally, fish oil in high doses could be an alternative to fenofibrate. Lovaza (formerly Omacor) is a prescription fish-oil product approved for e_SDHptriglyceride levels higher than 400. It can be used with a statin drug.
Following are other observations that you might find helpful.
Medical conditions that raise triglycerides include diabetes (which you have) and hypothyroidism (also raises LDL cholesterol).
You're taking two drugs that, at higher doses, can push up triglycerides: hydrochlorothiazide (a diuretic) and metoprolol (a beta blocker). On the other hand, the metformin you take for diabetes tends to pare triglycerides.
Excessive ethanol (alcohol) intake as well as a high-carbohydrate diet bumps up triglycerides.
Aerobic exercise and trimming down (if you're overweight) can trim triglycerides, improve blood-sugar levels, and reduce cardiovascular risk. (Diabetes is the risk equivalent of having heart disease, so these would be major benefits for you.)
People most at risk for drug-related muscle damage are those with impaired kidney function, the elderly, and those taking certain other medicines. Higher drug doses also boost the risk. Genetic vulnerabilities probably play a role.
If you take a statin drug with or without a triglycerides-lowering drug, promptly report any unexplained muscle pain, soreness, weakness or brownish urine.